How long does Haldol stay in the system?

Follow
Share

I was quite disturbed to discover that my loved one was given a small does of Haldol while in the hospital recently. I didn't think it was recommended for those with Dementia. She has significant dementia and delusions. The next day she was alert, well oriented, happy and content. She's still like that.

Could the Haldol last for more than 24 hours? This was not a long acting, just short acting and she doesn't take any Haldol pills either.

I'm just wondering why she seems to be so much better and if the drug had anything to do with it. Maybe it's just coincidental.

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
I did not know she was given a shot of Haldol until she was discharged. I read it in the paperwork. Someone there told me that my cousin had a terrible anxiety attack and delusion that she was having a miscarriage. I suppose that's why they gave her the injection. Luckily, nothing went wrong.

In response to the question above. My second cousin, who everyone thinks is my mom due the way I care for her, is 63 years old. She went on disability due to arthritis in her back about 5 years ago. So young to have this happen to her.

She acted odd in 2012, but I couldn't figure out what was going on. She broke her foot and I went to stay for about 6 months. I would stay about 4-5 nights per week. I addressed my concerns to the home healthcare workers who came in while her foot was healing, but they didn't think of dementia either.

One thing she did that really threw me was throwing banana peels in the front yard. I asked her why she did it and she would say, "Why not?" It wasn't normal, but I just did not guess it was dementia. I knew that she was difficult to get along with, but I wasn't sure why. She's an only child and has always been spoiled. She also started staying in her room, instead of sitting with me in the living room and watching tv. She also grew obsessed with her cat.

Then there was the repeating of stories. She would repeat the same story to me several times per week. Still, she ran her household and balanced her checkbook to the penny and was never late for a bill. She didn't like to go out much except to the grocery store or Walmart. She also lost a huge amount of weight and lost interest in most foods.

In April of this year, she broke her wrist. I don't know how. She has gone downhill fast and by May, she was not able to care for herself inside her home. I had to step in and get her food, medical care and into a facility. It's believed she has Vascular Dementia mixed with Alzheimers.

Thank you all for your kind comments and thoughtful advice.
Helpful Answer (0)
Report

Sunnygirl, I am so glad that your cousin is doing better! Let us hope that continues. How long has she had dementia?

Some people do fine on Haldol, although I don't think a single dose would have long-term improvement. My husband carried a wallet card saying he was never to be given Haldo, and I carried a brochure about it. Researchers have determined that about 50% of persons with alpha-synuclein protein in their brains (Parkinson's and Lewy Body Dementia) can be permanently damaged by that drug. The Geriatrician my husband and my mother used is against the use of Haldol for anyone. So I have refused it for my mother, even though she does not have LBD.

If you are trying to set a bone in ER and the patient is hysterical, Haldol can apparently calm them down quickly. It is fairly widely used for this purpose. On one trip with my husband to the ER I gave the doctor the wallet card and the brochure. He thought he might have heard of LBD at some point. He definitely knew what Parkinson's was. But he was not aware of any restrictions on Haldol for such people. He seemed genuinely to appreciate the information. ER docs do amazing things. Bless them all. But they are not necessarily up-to-date on every disease and every drug. People with dementia need an informed advocate! Your cousin is very lucky to have you.

Please keep us informed how this progresses.
Helpful Answer (3)
Report

Angel...thanks for that info.
Sunny, I would think the Cymbalta is helping her feel better. I take it myself. Haldol is very sedating, and not recommended for elderly with dementia.
My dad who just came home from InPatient unit of hospice care has not woken up yet....cannot speak, drink, eat. They had him on haldol 3x a day for 3 days, then down to 2 a day after I requested him not to have it at all after seeing the effects. Nursing homes love to use this because it dopes up the patient so much, that they don't risk falling, etc. I know this to be true. It's used as a chemical restraint. I hope your mom continues to do well, and hope you re-think ever allowing her to go onto this dangerous medication. I hope my dad will wake up soon. I pray he will.
Helpful Answer (1)
Report

I'll mention it to the doctor. She is currently on Cymbalta and that seems to have caused her mood to pick up. I have considered having her see a Geriatric Psychiatrist. Perhaps he could advise if she needs it.

My cousin has significant dementia. She can be cooperative and pleasant, but her former Assisted Living facility reports that she has regular agitation and resistance. She recently has had strong delusions and went into the hospital for testing of UTI, which she did not have.

I moved her to a Secure Memory Care Unit yesterday, going straight from the hospital. She was very happy to go to the new "rehab." It's in the same town of her birth and where we had many happy times in our childhood. Upon arrival, she immediately ate her meal and started talking to her new friends. When I left she was smiling and watching tv with her new roommate. I can't recall when I've seen her happier.

This morning, I went by the Memory Care Unit to drop off some more of her belongings and the director told me that she had a good night and was doing very well.

The director said she may go back into regular panties. She was put in pull ups by her former ALF. They said she was incontinent, but the new place says she regularly asks to go to the bathroom and does so with assistance. This is so shocking. I'm thrilled she's now eating, going to the bathroom without prompting and seems content.

She also let them know when she had to go to the bathroom in the hospital before she got that shot of Haldol. I'm wondering if it was her former ALF that was the problem. I'll give it some time before I make that conclusion.
Helpful Answer (1)
Report

Maybe you should get some more. Psychotropics are hit and miss; I think you have a hit.
Helpful Answer (0)
Report

If it was just a single use, haldol has a half life of 36 hours (1.5 days). If it is used chronically it can stay in the system for 21 days.

Angel
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions